Hail, Douglas
- When
- April 17, 2:48 PM CST
- Where
- Douglas County, 1 mi WSW of Clinton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -95.397
A powerful upper level system moved into the central plains allowing thunderstorms to develop over portions of East Central Kansas during the afternoon hours. Thunderstorms produced quarter size hail over portions of East Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A powerful upper level system moved into the central plains allowing thunderstorms to develop over portions of East Central Kansas during the afternoon hours. Thunderstorms produced quarter size hail over portions of East Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 17, 1:45 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT THU APR 17 2008 .DISCUSSION... LATEST SATELLITE LOOP SHOWS THE UPPER TROUGH MOVING ACROSS NEW MEXICO WITH A JET MAX ROUNDING THE BASE ACROSS WEST TEXAS INTO SOUTHWEST KANSAS. THE SURFACE FRONT HAS BEEN SLOW TO MOVE THROUGH THE DAY WITH THE FRONT EXTENDING FROM NEAR KTOP SOUTHWEST TO COUNCIL GROVE. AT 19Z THERE WAS A 10 DEGREE DIFFERENCE BETWEEN KTOP AND KFOE. BEHIND THE FRONT DRIZZLE AND SHOWERS HAVE CONTINUED THROUGH THE DAY. THE PRECIPITATION HAS BEEN LIGHT AND LESS THAN THE MODELS WERE PREDICTING FOR THE DAY. NOT MUCH IN SURFACE BASED INSTABILITY BUT THERE IS ELEVATED CAPE TO SUPPORT A CHANCE FOR THUNDERSTORMS. RADARS STARTING TO LIGHT UP WITH CONVECTIVE ACTIVITY ALONG THE FRONT. BEST THETA ADVECTION FROM 850 MB TO 700 MB LAY ACROSS EAST CENTRAL AND SOUTHEAST KANSAS INTO MISSOURI AHEAD OF THE FRONT. WITH THE UPPER LOW MOVING NORTHEAST TONIGHT AND FRIDAY GOOD FORCING FOR ASCENT WILL OCCUR ACROSS EASTERN KANSAS. 850 MB PROFILERS INCREASING FROM THE SOUTH AND SOUTHWEST WILL CONTINUE TO PRODUCE ISENTROPIC LIFT NORTH OF THE FRONTAL BOUNDARY TONIGHT. THIS SHIFTS EAST LATER TONIGHT AND FRIDAY WITH THE APPROACH OF THE UPPER LOW. THE FORCING ASSOCIATED WITH THE CORE OF THE UPPER LOW WILL BE FOCUSED FURTHER NORTH AS THE DEFORMATION SETS UP ACROSS EASTERN NEBRASKA AND FAR NORTHERN KANSAS INTO IOWA AND NORTHERN MISSOURI. WITH NAM/GFS/ECMWF ALL POINTING TO KEEPING THE EXCESSIVE RAINFALL ALONG AND EAST OF THE FRONT WILL CANCEL THE FLOOD WATCH FOR TONIGHT. ALTHOUGH WILL SEE SHOWERS AND SCATTERED THUNDERSTORMS DO NOT EXPECT TO RECEIVE ENOUGH RAINFALL FOR WIDESPREAD RIVER FLOODING SO LET THE WATCH GO. TEMPERATURES WILL BE COOL TONIGHT WITH LOWS IN THE UPPER 30S TO MIDDLE 40S. WITH THE CLOUDS AND WRAP AROUND PRECIPITATION ON FRIDAY EXPECT TEMPERATURES TO SLOWLY RECOVER IN THE MORNING THEN AS THE UPPER SYSTEM DEPARTS WILL SEE SOME BREAKS IN THE CLOUDS IN THE WESTERN COUNTIES AND HIGHS NEAR 60 WITH HIGHS IN THE 50S ACROSS THE EAST. CLOUDS SHOULD QUICKLY DIMINISH FRIDAY EVENING AS THE SYSTEM ROTATES OFF INTO THE OHIO VALLEY. MAY SEE A FEW SPRINKLES FROM THE LOW CLOUD AND MOIST NEAR-GROUND LEVELS...BUT NOT WORTH A MENTION AT THIS TIME. WEAK LOW LEVEL RIDGING WILL DEVELOP...AND CLEAR SKIES AND LIGHT BOUNDARY LAYER WINDS BRING SOME POTENTIAL FOR FROST FORMATION IN PROTECTED AREAS. LATER SHIFTS WILL HAVE A BETTER HANDLE ON THE TIMING OF THE CLOUD AND WIND TRENDS FOR FURTHER ADJUSTMENTS...BUT THE FORECAST WAS TRENDED TOWARD A MORE FROST-PRONE SETUP. WEEKEND PERIODS WILL BE DOMINATED BY WEAK UPPER RIDGING FOLLOWED BY A DEVELOPING UPPER SYSTEM IN THE NORTHWEST CONUS. NORTHERN PLAINS CYCLOGENESIS WILL BRING SOUTHERLY FLOW BACK TO THE CWA WITH WARM AIR ADVECTION BRINGING HIGHS SOMEWHAT ABOVE NORMAL FOR SATURDAY. STRONGER AND MORE VEERED WINDS WILL BRING EVEN WARMER TEMPS FOR SUNDAY. WARM AND DRY MID LEVELS WILL KEEP ANY WAA-ASSOCIATED PRECIPITATION AT BAY. NORTHWEST UPPER TROF STILL ON TRACK TO SLOWLY MIGRATE TO THE EAST...DRAGGING A COLD FRONT EAST AND SOUTH THROUGH THE CENTRAL AND INTO THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. PERSISTENT DRY AND THE CONTINUED WARM AND DRY MID LEVELS WILL LIMIT ANY CONVECTIVE CHANCES WITH THE FRONTAL PASSAGE...BUT WILL KEEP SOME SMALL POPS FOR MAINLY CENTRAL AND EASTERN AREAS UNTIL THE BAROCLINIC ZONE PUSHES FAR ENOUGH SOUTH. MAIN CONCERN THEN BECOMES MOISTURE RETURN LATER IN THE WEEK AS DECENT WEST TO SOUTHWEST FLOW REMAINS OVER THE CENTRAL AND SOUTHERN ROCKIES. THE 12Z GFS PRESENTS SOME OPPORTUNITY FOR PRECIPITATION BY WEDNESDAY AFTERNOON...BUT THIS APPEARS A BIT TOO FAST...ESPECIALLY GIVEN THE TENDENCY FOR THE MEDIUM RANGE MODELS TO BE TOO FAST WITH SYNOPTIC SYSTEMS IN THE LATER PERIODS. THIS MAY ESPECIALLY BE THE CASE THIS WEEK WITH A BLOCKING REGIME REMAINING IN PLACE OVER THE NORTHERN PACIFIC. WILL BRING SMALL CHANCES BACK INTO THE END OF THE FORECAST HOWEVER. TEMPERATURES CLOSE TO MID/LATE APRIL NORMALS STILL APPEAR TO BE ON TRACK. && .AVIATION... EXPECTING IFR CONDITIONS TO CONTINUE IN THE KMHK AREA FOR THE BALANCE OF THE TAF PERIOD. PERIODS OF LIFR ARE ALSO EXPECTED. AT KTOP AND KFOE MVFR CIGS AND VSBYS WILL BECOME IFR LATER THIS EVENING AND CONTINUE THROUGH THE END OF THE TAF PERIOD. EXPECTING PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT THU APR 17 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-181945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 243 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND ISOLATED THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK AREA DURING THE TIME FRAME...AS AN UPPER LEVEL LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD ACROSS THE REGION. BRIEF HEAVY RAIN IS POSSIBLE WITH SOME OF THE STRONGER STORMS...BUT FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY...MAINLY ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86620, 86615, 86622.